Flash Flood, Cullman
- When
- May 16, 3:45 PM CST to 5:00 PM CST
- Where
- Cullman County, Garden City
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
highway 31 had several inches of water over road.
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 16, 2:13 PM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 313 PM CDT FRI MAY 16 2003 THUNDERSTORMS NOTED EARLIER TODAY HAVE REACHED NW ALABAMA OVER THE LAST HOUR...WHILE STRONG STORMS WERE AFFECTING MADISON COUNTY. THESE STORMS AND POSSIBLY MORE WILL BE SOMETHING TO CONTEND WITH THE REST OF THIS AFTERNOON AND EVENING. WATER VAPOR SATELLITE LOOP INDICATED A STRONG UPPER LOW OVER THE SOONER STATE. PRONOUNCED DRY SLOTTING AND DIFFLUENCE SOUTH OF THIS LOW EXTENDED TO WESTERN ARKANSAS. THE T-STORM COMPLEX CONTINUED TRACKING EAST OVER NW ALABAMA...WITH CLOUD TOP TEMPS IN THE LOWER -60S. 19Z SURFACE MAP INDICATED A GOOD INFLUX OF LOWER LEVEL MOISTURE OVERSPREADING THE REGION...WITH SURFACE UP TO THE LOWER 70S DCU AND MLS...WITH UPPER 60S LOCALLY. WILL NOT MAKE DRAMATIC CHANGES TO ON-GOING FORECASTS. THIS FIRST BATCH OF STORMS SHOULD BE FOLLOWED BY MORE EPISODES OF RAIN THIS WEEKEND AND EARLY NEXT WEEK. ALL MODEL PRECIP FORECASTS HAVE A FEW BANDS OF ACTIVITY MOVING ACROSS THE REGION. LOOKS LIKE MAY BE A BREAK OVERNIGHT AND EARLY SAT...BUT THE ACTIVITY WILL RESUME LATER TOMORROW AND CONTINUE OFF/ON FOR A FEW DAYS. QPF OUTPUT FROM NCEP... THROUGH NEXT WED RANGE UPWARDS OF 4 INCHES FOR THE TENNESSEE VALLEY. THUS A FLOOD WATCH MAY BE NEEDED DURING LATER SHIFTS IF A HEAVY PRECIP OCCURRENCE CONTINUES. LOCALLY FOR THE COUPLE OF DAYS...1-2 INCHES OF RAIN SO WILL HOLD OFF ON A FFA AT THIS TIME. FURTHER OUT...THE 12Z GFS CONTINUES THE PRECIP THROUGH MUCH OF NEXT WEEK. WITH THE FRONT COMING THROUGH ON WED...WILL DRY THINGS OUT FOR THURSDAY AND FRIDAY. MODEL OUTPUT STATS STILL CONTINUE PRECIP TO FRI ...BUT WILL GO FOR A MORE OPTIMISTIC...DRIER FORECAST AT THIS TIME. A FIRST GUESS OF TEMPS AND PRECIP FOLLOW... HUNTSVILLE 67/83 65/81 66 65755 SHOALS 66/82 67/83 65 55755 FT PAYNE 62/80 63/81 62 75755 CULLMAN 66/84 68/82 67 65755 .HUN...SVR TRW WATCH 394 FOR N/AL TIL 17/0000Z. BOYD
ALZ001>010-016-170230- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 342 PM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(REST OF THIS AFTERNOON AND TONIGHT)... THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE EASTERN HALF OF THE TENNESSEE VALLEY THROUGH THE REST OF THE AFTERNOON. A FEW OF THE STORMS...PARTICULARLY OVER JACKSON... CULLMAN...MARSHALL AND DEKALB COUNTIES MAY BE STRONG AT TIMES... PRODUCING BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING. SOME MINOR FLOODING OF AREA ROADS IS ALSO POSSIBLE EAST OF INTERSTATE 65 THIS AFTERNOON. MOST OF THE RAINFALL SHOULD END ACROSS THE AREA BY EARLY EVENING...WITH AREAS OF FOG DEVELOPING LATER TONIGHT. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)... A MOIST...UNSTABLE AIRMASS WILL PERSIST ACROSS ALABAMA THROUGH MONDAY. A NEARLY STATIONARY UPPER LEVEL STORM SYSTEM WILL REMAIN TO THE WEST OF THE STATE THROUGH THE WEEKEND...HELPING TO TRIGGER SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EACH DAY. THERE IS A POTENTIAL FOR PERIODS OF HEAVY RAINFALL THROUGH THE WEEKEND...AND SOME RENEWED FLASH FLOODING IS POSSIBLE. IN ADDITION...A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. WEATHER WILL REMAIN UNSETTLED THROUGH EARLY NEXT WEEK...WITH PRECIPITATION STAYING IN THE PICTURE EACH DAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED TONIGHT. JTB
ALZ001>003-161900- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1235 PM CDT FRI MAY 16 2003 ...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL... A LINE OF THUNDERSTORMS PRODUCING FREQUENT LIGHTNING AND POSSIBLE HAIL UP TO 1/2 INCH...WILL CONTINUE TO MOVE EAST AT AROUND 30 MPH ACROSS NORTHWESTERN ALABAMA THROUGH 2 PM. LOCATIONS AFFECTED THROUGH 2 PM WILL INCLUDE RED BAY...CHEROKEE...RUSSELLVILLE AND THE SHOALS AREA. IN ADDITION...BRIEF HEAVY RAINFALL WITH AMOUNTS UP TO UP TO AN INCH ARE POSSIBLE WITH THESE STORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITIES IN STRONG THUNDERSTORMS THIS AFTERNOON. KW
ALZ006-162000- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 150 PM CDT FRI MAY 16 2003 ...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL... THUNDERSTORMS ARE DEVELOPING OVER SOUTHWESTERN MADISON COUNTY. THESE STORMS ARE MOVING TO THE NORTHEAST AT 25 MPH AND ARE CAPABLE OF PRODUCING SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAINFALL. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...HUNTSVILLE...MOORES MILL...AND MERIDIANVILLE. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITIES IN STRONG THUNDERSTORMS THIS AFTERNOON. KW
ALZ009-162100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 309 PM CDT FRI MAY 16 2003 ...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL... A LINE OF STRONG THUNDERSTORMS IN WESTERN JACKSON COUNTY ARE CONTINUING TO MOVE TO THE NORTHEAST AT 25 MPH. THESE STORMS ARE CAPABLE OF PRODUCING WINDS AROUND 40 MPH...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL. RAINFALL BETWEEN 1/2 AND 1 INCH IS POSSIBLE THROUGH 4 PM. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... SKYLINE...SCOTTSBORO...AND WOODVILLE. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITIES IN STRONG THUNDERSTORMS THIS AFTERNOON. KW
ALZ016-162100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 316 PM CDT FRI MAY 16 2003 ...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL... A LINE OF STRONG THUNDERSTORMS IN WESTERN CULLMAN COUNTY ARE CONTINUING TO MOVE TO THE EAST AT 25 MPH. THESE STORMS ARE CAPABLE OF PRODUCING WINDS AROUND 40 MPH...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL. RAINFALL BETWEEN 1/2 AND 1 INCH IS POSSIBLE THROUGH 4 PM...WITH RAINFALL IN EXCESS OF 1 INCH WITH STRONGER STORMS. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...NEW HOPE... CULLMAN...AND SOUTH VINEMONT. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITIES IN STRONG THUNDERSTORMS THIS AFTERNOON. DUE TO THE AMOUNT OF LIGHTNING EXPECTED WITH THESE STORMS...PLEASE REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORMS PASS THROUGH YOUR AREA. KW
ALZ001>010-016-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 327 PM CDT FRI MAY 16 2003 ...THE SEVERE THUNDERSTORM WATCH FOR LAUDERDALE...COLBERT...FRANKLIN AND LAWRENCE COUNTIES HAS BEEN CANCELLED... THE THREAT FOR SEVERE THUNDERSTORMS IN THESE COUNTIES HAS ENDED. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR LAWRENCE COUNTY UNTIL 6 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR LIMESTONE... MORGAN...MADISON...CULLMAN...MARSHALL...JACKSON...AND DE KALB COUNTIES UNTIL 7 PM CDT... TROUTMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
411 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM BELGREEN AL WIND DAMAGE
05/16/03 FRANKLIN TRAILER DAMAGED BY WIND
ON HWY 52 NEAR GLASGOW
QUARTERS.
0229 PM RUSSELLVILLE AL FLASH FLOOD
05/16/03 FRANKLIN WATER COVERED ROADS IN
AREAS EAST OF RUSSELVILLE
ON COUNTY ROAD 77 AND
STATE HIGHWAY 243
0240 PM HAZEL GREEN AL WIND DAMAGE
05/16/03 MADISON ONE TREE DOWN BETWEEN
HAZEL GREEN AND NEW
MARKET ON BUDDY
WILLIAMSON ROAD
0255 PM SPEAKE AL FLASH FLOOD
05/16/03 LAWRENCE SPEAKE COMMUNITY WATER ON
ROADS UP TO TIRES.
0257 PM MOULTON AL FLASH FLOOD
05/16/03 LAWRENCE WATER REPORTED OVER ROAD
ABOUT 5 MILES WEST OF
MOULTONThe Birmingham radar (KBMX), 107 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
2 flash flood. Local standard time, as filed.
highway 31 had several inches of water over road.
highway 59 had several inches of water over road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363876, 5363877.